Hail, Washington
- When
- May 20, 2:33 PM CST
- Where
- Washington County, 3.87 mi WSW of Springtown
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.900, -90.840
A remnant MCV moving through Missouri resulted in the potential for convection during the afternoon of May 20th. One thunderstorm developed in southeast Missouri and became severe for about 45 minutes before diminishing in strength.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A remnant MCV moving through Missouri resulted in the potential for convection during the afternoon of May 20th. One thunderstorm developed in southeast Missouri and became severe for about 45 minutes before diminishing in strength.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 2:21 PM CST, 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Saint Louis MO 321 PM CDT Mon May 20 2024 .KEY MESSAGES... - Isolated severe thunderstorms are possible through early this evening across parts of southeast and east-central Missouri and southwest Illinois. Damaging winds to 60 mph and quarter size hail is the primary threat. - Severe thunderstorms appear likely on Tuesday night, especially across central and northeast Missouri and west-central Illinois during the evening with all severe weather hazards possible. - Another round of severe thunderstorms is possible Wednesday afternoon and evening across primarily southeast Missouri and southwest Illinois. - Well-above normal temperatures are forecast on Tuesday with a record high possible at St. Louis (the daily record high in St. Louis is 93F in 1941. && .SHORT TERM... (Through Late Tuesday Night) Issued at 301 PM CDT Mon May 20 2024 The remnant MCV from last nights storms was drifting across eastern MO at mid-afternoon. Thus far we haven't seen any storms attendant with the MCV, but the potential for isolated storms will continue across eastern MO and southwest Illinois into the early evening as the MCV moves east within an environment of 1000-1500 MLCAPE. There is an area of slightly better shear associated with the MCV that could promote some storm organization including multicells or even a short-lived supercell if we get storms to develop. Damaging winds to 60 mph and quarter hail would be the main threat. Most of the remainder of tonight looks dry however there is some potential for a few elevated showers and thunderstorms from central into northeast MO and west-central IL later this evening into overnight associated with an increasing and veering southwesterly LLJ. Tuesday looks largely like a dry and very warm day with gusty southwest winds, a good warm advection regime, and lots of sunshine through mid-afternoon. Highs will be 10-15+ degrees above normal and the record high may be in jeopardy at St. Louis. It still appears we will be in for an active Tuesday night, especially during the evening with scattered to numerous severe storms. There is some question on storm organization and mode with only glancing large scale forcing as the main lifting short wave largely moves from the central Plains into the Upper MS Valley during the evening. The current expectation is the passing wave should reduce CIN enough that a broken line of thunderstorms will develop along the advancing cold front during the late afternoon into the early evening. This line is expected to have the greatest impacts during the 23-05z time frame, predominately across central and northeast MO and west-central IL. Convective mode looks like it could be mixed with supercells and small-bowing segments within the broken line. While all severe weather hazards are possible, the low- level flow becomes veered and more unidirectional during the evening and especially through the night ahead of the advancing cold front lowering the overall tornado threat. The lack of forcing moving into the overnight hours also suggests the coverage and intensity of storms will diminish as activity pushes towards the southeast and eventually impacts southeast MO and southwest IL, with a more isolated severe threat consisting of discrete, scattered storms. Glass && .LONG TERM... (Wednesday through Next Monday) Issued at 301 PM CDT Mon May 20 2024 All indications are the cold front will move slowly across southeast MO and southern on Wednesday, owing to continued southwest upper level flow and the absence of a formidable short wave to drive it much further south. The front should then ooze southeastward a bit by Wednesday evening due to convective outflow and stall. Showers and thunderstorms are expected to become more numerous by Wednesday afternoon, spanning both sides of the front in association with weak frontal forcing and a migratory disturbance. Across southeast MO and southern IL the afternoon airmass is forecast to become very unstable and deep layer shear of 40 kts would support an organized severe weather threat with multiple convective modes and all hazards possible. There is also an increasing overrunning component of the low-level flow forecast to occur from the afternoon into Wednesday night supporting potential for showers and storms on Wednesday night well north of the boundary including central and east-central MO. If we see repeat thunderstorms in either pre or post-frontal regime, then locally heavy rain will be possible. The period from Thursday through the Holiday Weekend is best described as warm and unsettled. There are differences in the guidance suite in details of the synoptic regime but the general flavor advertised in the ensembles is that west-southwest flow aloft will persist through this time period with shortwaves traversing the region that originate from a slowly progressive broad western trof. The timing and amplitude of these waves is varied but again the overall flavor is these progressive short waves will result in a wavering frontal boundary for this stretch and continued chances of showers and thunderstorms. Ultimately there could be some periods of stronger storms and heavy rain as well. Glass && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1243 PM CDT Mon May 20 2024 A weak disturbance aloft will bring a threat of showers and thunderstorms across east-central MO and southwest IL this afternoon. Coverage of any storms that develop is expected to be low and thus have retained a VCTS for the St. Louis metro region terminals. Another area of ongoing showers and a few thunderstorms in west- central MO could impact KCOU and KJEF this afternoon hence the -SHRA VCTS, but the magnitude of any impact is uncertain. Finally, there is a low chance of showers and storms impacting KUIN late tonight but uncertainty is high as well hence the VCTS. Otherwise VFR flight conditions are expected with gusty southerly winds developing 14-15z Tuesday. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 331 PM CDT Mon May 20 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-212030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 331 PM CDT Mon May 20 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are forecast through early this evening, mainly over parts of east-central Missouri and southwest Illinois. A few of these storms may be strong to severe with damaging winds and hail up to the size of quarters possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are likely on Tuesday night, especially in the evening across central and northeast Missouri and west-central Illinois. Damaging winds, large hail, and isolated tornadoes are the main threats. Severe thunderstorms are possible across primarily southeast Missouri and southwest Illinois Wednesday afternoon and evening. Unsettled weather will persist Thursday through Sunday with a chance of thunderstorms throughout the period. .SPOTTER INFORMATION STATEMENT... Spotters are asked to relay any reports of hail or damaging winds. Glass
The St Louis radar (KLSX), 90 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported trees down on MO-32 north of Belleview Schools.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173222, 1173223.